Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 221, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 10, 2014, 5:19 AM CDT for Marion County, Missouri; Adams County, Pike County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2014, 5:19 AM CDT (10:19 UTC)
- Expired
- Sep 10, 2014, 6:00 AM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, IL, Pike County, IL, Marion County, MO
The radar
The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 5:25 AM CDT | TSTM WND DMG | 2 Sw Payson, IL | AN APPARENT DOWNBURST DOWNED CORN AND BROKE SOME LARGE TREE LIMBS. THE CORN DAMAGE WAS INTIALLY ABOUT 50 YARDS WIDE AND SPREAD OUT TO 100 YARDS WIDE. THE PATH WAS ABOUT A HALF MILE IN LENGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
183 WUUS53 KLSX 101019 SVRLSX ILC001-149-MOC127-101100- /O.NEW.KLSX.SV.W.0221.140910T1019Z-140910T1100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 519 AM CDT WED SEP 10 2014 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS... WEST CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS... EASTERN MARION COUNTY IN NORTHEAST MISSOURI... * UNTIL 600 AM CDT * AT 518 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PALMYRA... AND MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... HANNIBAL...FALL CREEK...PAYSON...BARRY...BEVERLY...MARBLEHEAD... SEEHORN...BURTON...HULL...ADAMS...PLAINVILLE...KINDERHOOK... RICHFIELD...LIBERTY...KINGSTON AND KELLERVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4004 9092 3968 9094 3969 9165 3986 9167 TIME...MOT...LOC 1020Z 267DEG 37KT 3981 9152 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ MILLER
2 follow-up statements
229
WWUS53 KLSX 101031
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 AM CDT WED SEP 10 2014
ILC149-MOC127-101041-
/O.CAN.KLSX.SV.W.0221.000000T0000Z-140910T1100Z/
PIKE IL-MARION MO-
531 AM CDT WED SEP 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIKE COUNTY IN
WEST CENTRAL ILLINOIS...AND EASTERN MARION COUNTY IN NORTHEAST
MISSOURI IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3995 9092 3992 9093 3991 9092 3991 9093
3976 9094 3976 9136 3980 9137 3983 9141
3989 9145 3990 9143 4004 9092
TIME...MOT...LOC 1031Z 267DEG 37KT 3982 9137
$$
ILC001-101100-
/O.CON.KLSX.SV.W.0221.000000T0000Z-140910T1100Z/
ADAMS IL-
531 AM CDT WED SEP 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN ADAMS
COUNTY UNTIL 600 AM CDT...
AT 526 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PALMYRA...AND
MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FALL CREEK...PAYSON...BEVERLY...BURTON...ADAMS...PLAINVILLE...
RICHFIELD...LIBERTY...KINGSTON AND KELLERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3995 9092 3992 9093 3991 9092 3991 9093
3976 9094 3976 9136 3980 9137 3983 9141
3989 9145 3990 9143 4004 9092
TIME...MOT...LOC 1031Z 267DEG 37KT 3982 9137
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
MILLER176
WWUS53 KLSX 101051
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT WED SEP 10 2014
ILC001-101101-
/O.EXP.KLSX.SV.W.0221.000000T0000Z-140910T1100Z/
ADAMS IL-
551 AM CDT WED SEP 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADAMS COUNTY WILL
EXPIRE AT 600 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3995 9092 3992 9093 3991 9092 3991 9093
3976 9094 3976 9136 3980 9137 3983 9141
3989 9145 3990 9143 4004 9092
TIME...MOT...LOC 1051Z 267DEG 37KT 3983 9110
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:06 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 10, 4:06 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
406 AM CDT Wed Sep 10 2014
.SHORT TERM: (Today and Tonight)
Issued at 327 AM CDT Wed Sep 10 2014
First concern for today is the ongoing heavy rain event across
northeast Missouri and west central Illinois, and how far this heavy
rain will spread to the southeast this morning. Second short-term
concern is the probability for severe weather this afternoon into
this evening ahead of the cold front. Latest radar imagery shows
the rain coming to an end behind an MCV over northeast Kansas, but
this still leaves several hours of moderate to heavy rainfall for
northeast Missouri and west central Illinois. With rainfall rates
in excess of 1.5 inches per hour in some spots, think we will extend
the flash flood watch beyond 12Z this morning. Expect the low level
jet induced heavy rain will taper off and end by late morning as the
850mb low moves northeast away from our area decreasing the pressure
gradient thereby weakening the low level jet. Until then, would not
be surprised if some parts of the flash flood watch area receive an
additional 3 to 5 inches of rain on top of what has already fallen.
Conceptually, there should be some dry time (or at least some time
when the solid rain will diminish to just scattered or isolated
showers) across the area during the morning and early afternoon
between the low level jet induced precip and the storms which should
develop ahead of the front this afternoon. Think there will also be
some sun poking through the clouds at some point during the late
morning or early afternoon. Guidance indicates there will be
1500-2000 J/Kg MLCAPE by 18-21Z this afternoon ahead of the front
with 30-40kts of 0-6km shear. The shear vector is closer to
parallel to the front so convection should quickly become linear
with the potential for bows and LEWPs. Damaging winds will be the
primary threat as the warm cloud layer will be quite deep and
lapserates are not terribly steep. Cold front will sweep southeast
and should be through the area by 06-09Z bringing and end to the
precip and ushering in cooler/drier air.
Carney
.LONG TERM: (Thursday through Tuesday)
Issued at 404 AM CDT Wed Sep 10 2014
Remainder of the forecast will be much quieter. Canadian high
pressure will drop into the Great Plains and Midwest behind the cold
front and dominate our weather for Thursday through at least
Sunday. Guidance continues to advertise temperatures well below
normal associated with this high. The cool-down continues to look
pretty dramatic with highs falling from the mid and upper 80s today
down to the 60s to near 70 through Saturday. A shortwave will move
across the area late Friday into Friday night which should produce
some scattered showers across much of the area. The weekend
continues to look dry, but another wave will dive southeast Sunday
night and bring the region another shot of precip late Sunday night
into Monday.
Carney
&&
.AVIATION: (For the 06z TAFs through 06z Wednesday Night)
Issued at 1125 PM CDT Tue Sep 9 2014
Complex of thunderstorms will continue to slowly sag south
overnight from northeast Missouri and west Central Illinois. MVFR
to IFR conditions are expected to dominate where it is raining.
The thunderstorms should weaken and dissipate after sunrise with
the atmosphere resetting for more thunderstorm development during
the afternoon, especially for the St. Louis Metro terminals. Cold
front will move through the area late in the day with wind
shifting to the northwest. The model guidance suggests very low
ceilings in the wake of the front, but confidence too low to
include at this time.
Specifics for KSTL:
Thunderstorms will slowly drift south overnight and arrive around
11Z at the terminal. After a period of MVFR/IFR conditions, the
thunderstorms should dissipate or move away from the terminal.
Atmosphere should reset ahead of the approaching cold front, with
more thunderstorms likely during the late afternoon. Wind will
shift to the northwest behind the front. Not confident in low
ceilings to include in terminal forecast at this time for tomorrow
night.
CVKING
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 88 57 69 55 / 100 60 10 5
Quincy 78 49 63 51 / 100 20 10 10
Columbia 84 54 70 51 / 90 30 10 10
Jefferson City 87 56 70 53 / 90 30 10 5
Salem 87 60 69 53 / 80 80 10 5
Farmington 88 60 71 53 / 80 80 20 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until Noon CDT today FOR Audrain MO-Knox MO-
Lewis MO-Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.
IL...FLASH FLOOD WATCH until Noon CDT today FOR Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHazardous weather outlook, Sep 9, 4:11 PM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 411 PM CDT TUE SEP 9 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 411 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL OCCUR ACROSS THE REGION TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE... WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. HEAVY RAIN IS ALSO EXPECTED OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND NORTH OF A KIRKSVILLE...PITTSFIELD LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA ON WEDNESDAY AND WEDNESDAY EVENING AHEAD OF A STRONG COLD FRONT. SOME OF THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. TRUETT
In the hours before
Local storm report, Sep 10, 3:06 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TORNADO 2 S ST. PETERS 38.75N 90.61W
09/09/2014 ST. CHARLES MO EMERGENCY MNGR
TREES UPROOTED AND SNAPPED ALONG A ROUGHLY TWO MILE
PATH... HOUSE AND FENCE DAMAGE TO A RESIDENCE
&&
TESLocal storm report, Sep 10, 4:07 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
407 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM HEAVY RAIN LEWISTOWN 40.08N 91.81W
09/10/2014 M7.10 INCH LEWIS MO TRAINED SPOTTER
4.70 INCHES BETWEEN MIDNIGHT AND 0330 LOCAL
TIME...STILL RAINING
&&
MILLERLocal storm report, Sep 10, 4:17 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HEAVY RAIN 7 N PARIS 39.58N 92.00W
09/10/2014 M6.48 INCH MONROE MO MESONET
DCP ON CROOKED CREEK ALONG HWY 15 NORTH OF
PARIS...STILL RAINING
&&
MILLERLocal storm report, Sep 10, 4:52 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM FLASH FLOOD HURDLAND 40.15N 92.30W
09/10/2014 KNOX MO TRAINED SPOTTER
6 TO 8 INCHES OF WATER ON STREETS IN HURDLAND
&&
CARNEYLocal storm report, Sep 10, 4:54 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM FLASH FLOOD EDINA 40.17N 92.17W
09/10/2014 KNOX MO TRAINED SPOTTER
SPOTTER ESTIMATES AT LEAST 12 INCHES OF WATER ON
STREETS ON THE SOUTH SIDE OF EDINA.
ADDITIONALLY...PARKING LOT OF FARM STORE ON SOUTH SIDE
OF EDINA FLOODED WITH AT LEAST 4 TO 6 INCHES OF WATER.
&&
CARNEYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 9:42 PM CDT | River Flood Warning | LSX | Lewis | 5 days |
| Sep 9, 9:42 PM CDT | River Flood Warning | LSX | Lewis | 5 days |
| Sep 9, 11:10 PM CDT | River Flood Warning | LSX | Saint Charles | 37 hr |
| Sep 9, 11:54 PM CDT | Flash Flood Warning | LSX | Knox | 6 hr |
| Sep 10, 3:15 AM CDT | Flash Flood Warning | LSX | Lewis, Shelby | 6 hr |
| Sep 10, 8:09 AM CDT | River Flood Warning | LSX | Marion | 4 days |
| Sep 10, 8:11 AM CDT | River Flood Warning | LSX | Marion | 58 hr |
| Sep 10, 8:15 AM CDT | River Flood Warning | LSX | Lincoln | 48 hr |
| Sep 10, 8:59 AM CDT | Areal Flood Warning | LSX | Lewis, Marion, Ralls, Shelby | 9 hr |
| Sep 10, 12:25 PM CDT | River Flood Warning | LSX | Pike | 8 days |
| Sep 10, 12:25 PM CDT | River Flood Warning | LSX | Lincoln | 8 days |
| Sep 10, 12:25 PM CDT | River Flood Warning | LSX | Saint Charles | 8 days |
| Sep 10, 12:25 PM CDT | River Flood Warning | LSX | Marion | 7 days |
| Sep 10, 12:25 PM CDT | River Flood Warning | LSX | Ralls | 6 days |
| Sep 10, 12:25 PM CDT | River Flood Warning | LSX | Pike | 8 days |
| Sep 10, 5:59 PM CDT | Areal Flood Warning | LSX | Knox, Lewis, Marion, Monroe, Ralls, Shelby | 24 hr |
| Sep 9, 8:23 PM CDT | River Flood Warning | LSX | Brown | 8 days |
| Sep 10, 5:01 AM CDT | Flash Flood Warning | LSX | Adams | 6 hr |
| Sep 10, 11:00 AM CDT | Areal Flood Warning | LSX | Adams | 7 hr |
| Sep 10, 6:54 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair, Washington | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.